Clostridium difficile

The Gram-positive bacillus C. difficile is the most common identifiable cause of antibiotic-associated diarrhea and pseudomembranous colitis. Although clindamycin, ampicillin, and the cephalosporins are most commonly implicated, virtually any antibiotic can cause the disorder. Usually, C. difficile related disease develops during or soon after antibiotic treatment, but it has been identified after a single dose of a cephalosporin and may develop as long as 6 weeks after antibiotics. Colitis may follow oral, intramuscular, intravenous, or topical antibiotic administration. The relative risk of induction of disease for various antimicrobials is not known with precision. Rare cases not related to antibiotic use have been associated with antineoplastic agents.

C. difficile is clearly a nosocomial pathogen. It is part of the nosocomial colonic flora of only 3 per cent of healthy adults, although colonization rates of 15 to 36 per cent of hospital patients have been reported. The epidemiology of C. difficile disease is complex. Two hypotheses exist for the origin of the diarrhea associated with C. difficile superinfection: endogenous activation of asymptomatically carried pathogens, and exogenous acquisition of organisms with resultant disease in hosts predisposed to superinfection by previous antimicrobial therapy.

Environmental contamination by C. difficile spores is well known, particularly in proximity to toilet facilities. Colonized and infected patients probably serve as a reservoir for spread of the infection to other patients via the hands of hospital personnel or such mundane instruments as rectal thermometers. Hand carriage of C. difficile by hospital workers has been documented, and the wearing of gloves has demonstrated a reduction in the incidence of disease. Other standard measures, such as enteric precautions and cohorting of patients, may minimize spread.

The diagnosis of C. difficile disease is sometimes difficult because standard diagnostic tests are fallible and there is a wide range of clinical disease (from asymptomatic to life-threatening manifestations of toxic megacolon). A latex agglutination test for detection of cytotoxin in fresh stool specimens is widely available, but false-positive and occasional false-negative results are possible. Because of the wide and rapid availability of these tests, they are increasingly supplanting sigmoidoscopy as the diagnostic test. Although sigmoidoscopy is required to diagnose pseudomembranous colitis perse, it is insensitive as a diagnostic test for C. difficile disease as only 25 to 50 per cent of culture- or cytotoxin-positive patients have pseudomembranes. However, endoscopy can be valuable when a rapid diagnosis must be made in a seriously ill patient, particularly if exploratory laparotomy is being contemplated. The pseudomembranes are most prevalent in the rectosigmoid colon, but may occur throughout the colon and occasionally in the terminal ileum.

The diarrhea often improves spontaneously after discontinuation of the offending antibiotic; thus not every patient who contracts the disease requires therapy. C. difficile is very sensitive to bacitracin, metronidazole, and vancomycin. Some strains of C. difficile are resistant to metronidazole, but controlled trials have shown efficacy equivalent to that of vancomycin. Metronidazole is the treatment of choice because of cost considerations and the need to reduce vancomycin usage for epidemiological reasons. Most patients become afebrile within 48 h, with resolution of diarrhea within 7 days even though laboratory diagnostic tests may remain positive for weeks. If the patient still requires antibiotic therapy for another condition, discontinuation of the inducing antibiotic, although desirable, is probably not necessary if specific therapy for C. difficile is given. Antidiarrheal (antimotility) agents are contraindicated because retention of the toxin may exacerbate mucosal damage.

Metronidazole may also be given intravenously in the case of ileus or other conditions that interfere with oral therapy. Patients who fail to respond to metronidazole therapy should receive vancomycin, which may also be given by enema or a stoma. Failure to respond to oral vancomycin is rare in patients with a functioning gastrointestinal tract if the diagnosis is correct. However, relapses that require retreatment are common (up to 20 per cent of cases). Nearly all patients respond to another course of metronidazole or vancomycin.

Sleep Apnea

Sleep Apnea

Have You Been Told Over And Over Again That You Snore A Lot, But You Choose To Ignore It? Have you been experiencing lack of sleep at night and find yourself waking up in the wee hours of the morning to find yourself gasping for air?

Get My Free Ebook


Post a comment